Alert archive / Idaho / Red Flag Warnings in 2013

Red Flag Warning 2, NWS Pocatello, ID

July 21, 20136 counties in Idaho

NWS Pocatello, ID issued this red flag warning at Jul 21, 2013, 2:18 PM MDT for 6 counties in Idaho. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 21, 2013, 2:18 PM MDT (20:18 UTC)
Expired
Jul 21, 2013, 9:00 PM MDT
In force
7 hr
Issued by
NWS Pocatello, ID

Counties Blaine County, ID, Butte County, ID, Jerome County, ID, Lincoln County, ID, Minidoka County, ID, Power County, ID

The radar

The Pocatello radar (KSFX), 80 km from the middle of the area, began a volume at 20:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Boise Airport, ID (KBOI), launched 12:00Z, 8.3 hours before the alert went out and 212 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Boise Airport, ID at 12:00Z on 2013-07-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Boise Airport, ID at 12:00Z on 2013-07-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -7 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3729 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
-7 m²/s²
0-3 km storm-relative helicity
61 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

989 
WWUS85 KPIH 212018
RFWPIH

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE POCATELLO ID
218 PM MDT SUN JUL 21 2013

...RED FLAG WARNING FOR GUSTY WINDS AND LOW HUMIDITY FOR IDAHO
FIRE ZONE 425 BELOW 5000 FEET...

IDZ425-220300-
/O.NEW.KPIH.FW.W.0002.130721T2018Z-130722T0300Z/
MIDDLE SNAKE RIVER VALLEY/TWIN FALLS BLM-
218 PM MDT SUN JUL 21 2013

...RED FLAG WARNING IN EFFECT UNTIL 9 PM MDT THIS EVENING FOR
GUSTY WINDS AND LOW HUMIDITY FOR FIRE ZONE 425 BELOW 5000 FEET...

THE NATIONAL WEATHER SERVICE IN POCATELLO HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT UNTIL 9 PM MDT THIS EVENING. 

* PERSISTENT HIGH PRESSURE WITH VERY DRY WESTERLY FLOW WILL CREATE
  RELATIVE HUMIDITY OF 4 TO 10 PERCENT COMBINED WITH WIND GUSTS OF
  25 TO 35 MPH IN THE AFFECTED AREA. WINDS WILL DECREASE AND
  RELATIVE HUMIDITY WILL INCREASE THIS EVENING NEAR SUNSET. 

* AFFECTED AREA: IN IDAHO...FIRE ZONE 425 MIDDLE SNAKE RIVER 
  VALLEY/TWIN FALLS BLM.

* TIMING: FROM 2 TO 9 PM MDT.

* WIND: WEST 12 TO 20 MPH WITH GUSTS UP TO 35 MPH.

* HUMIDITY: 4 TO 10 PERCENT.

* IMPACTS: HAINES OF 5 TO 6 IN COMBINATION WITH WINDS AND RELATIVE
  HUMIDITY CREATES A CRITICAL FIRE WEATHER CONDITION.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES CAN
CONTRIBUTE TO EXTREME FIRE BEHAVIOR. PLEASE ADVISE THE
APPROPRIATE OFFICIALS OR FIRE CREWS IN THE FIELD OF THE RED FLAG
WARNING FOR PORTIONS OF SOUTHEAST IDAHO.

&&

$$


HTTP://WEATHER.GOV/POCATELLO
1 follow-up statement
206 
WWUS85 KPIH 220245
RFWPIH

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE POCATELLO ID
845 PM MDT SUN JUL 21 2013

IDZ425-220345-
/O.EXP.KPIH.FW.W.0002.000000T0000Z-130722T0300Z/
MIDDLE SNAKE RIVER VALLEY/TWIN FALLS BLM-
845 PM MDT SUN JUL 21 2013

...RED FLAG WARNING WILL EXPIRE AT 9 PM MDT THIS EVENING FOR
GUSTY WINDS AND LOW HUMIDITY FOR FIRE ZONE 425 BELOW 5000 FEET...

THE RED FLAG WARNING WILL EXPIRE AT 9 PM MDT THIS EVENING. 

EXPECTING WINDS TO DIMINISH AND HUMIDITY TO INCREASE TONIGHT. RED
FLAG CONDITIONS ARE POSSIBLE MONDAY AFTERNOON. 

$$


HTTP://WEATHER.GOV/POCATELLO

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before this red flag warning went out at Jul 21, 1:43 PM MDT, 35 minutes earlier.

Area forecast discussion, Jul 21, 1:43 PM MDT, 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE POCATELLO ID
143 PM MDT SUN JUL 21 2013

.DISCUSSION...PERSISTENCE AGAIN THE RULE FOR THE SHORT TERM WITH
NEARLY ZONAL/WEAKLY NORTHWEST DRY UPPER FLOW. TEMPS REMAIN WELL
ABOVE NORMAL THROUGH TUESDAY WITH NO MOISTURE IN SIGHT. DUE TO
WILDFIRES IN THE CENTRAL MOUNTAINS...HAVE MADE SLIGHT ADJUSTMENTS
TO THE OVERNIGHT GRIDS TO SPREAD AREAS OF SMOKE A LITTLE FURTHER
THAN PREVIOUS FORECAST. OTHERWISE...NAM HAS BACKED OFF ON BRINGING
AN EARLY PUSH OF MONSOON FLOW FOR TUESDAY TO BE CLOSER IN LINE
WITH GFS AND ECMWF. THUS WEAKENED POPS CONSIDERABLY FOR TUESDAY
AND TUESDAY NIGHT. GFS AND ECMWF HAVE WEAKENED MONSOON PUSH
SLIGHTLY FOR WEDNESDAY...BUT NOT ENOUGH TO DRY OUT THE FORECAST.
BURSTS OF MOISTURE CONTINUE ACROSS EAST IDAHO INTO THE WEEKEND SO
LEFT CURRENT FORECAST IN PLACE WITH NO CHANGE. DMH

&&

.AVIATION...WIDESPREAD VFR WITH DRAINAGE WINDS OVERNIGHT AND WEST
TO SOUTHWEST WINDS IN THE SNAKE RIVER PLAIN DURING DAYTIME HOURS.
DSH

&&

.FIRE WEATHER...PERSISTENT PATTERN THROUGH TUESDAY WITH VERY DRY
WESTERLY FLOW AND RELATIVELY STRONG INSTABILITY.  AFTERNOON RELATIVE
HUMIDITY LEVELS WILL REMAIN BELOW 15 PERCENT AND EXPECT POOR RECOVER
DURING OVERNIGHT HOURS AT MIDSLOPE ELEVATIONS. MID LEVEL WINDS WILL
MIX TO THE SURFACE IN THE AFTERNOON WITH LOCAL WIND GUSTS OF 15 TO
25 MPH.  THE COMBINATION OF DRY AND UNSTABLE CONDITIONS WILL RESULT
IN MODERATE TO HIGH HAINES INDEX VALUES AS WELL. MONSOON MOISTURE
BEGINS TO PUSH NORTH THROUGH CALIFORNIA ON TUESDAY WITH THE
POTENTIAL FOR THUNDERSTORMS DEVELOPING WEDNESDAY AND CONTINUING
THROUGH THE REMAINDER OF THE WEEK.  DS

&&

.PIH WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Jul 21, 5:05 AM MDT, 9 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE POCATELLO ID
505 AM MDT SUN JUL 21 2013

IDZ017>025-031-032-221115-
EASTERN MAGIC VALLEY-SAWTOOTH MOUNTAINS-UPPER SNAKE HIGHLANDS-
UPPER SNAKE RIVER PLAIN-LOWER SNAKE RIVER PLAIN-
SOUTH CENTRAL HIGHLANDS-CARIBOU HIGHLANDS-
CACHE VALLEY/IDAHO PORTION-WASATCH MOUNTAINS/IDAHO PORTION-
BIG AND LITTLE WOOD RIVER REGION-LOST RIVER/PAHSIMEROI-
505 AM MDT SUN JUL 21 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN IDAHO.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. LOOK FOR WELL ABOVE
AVERAGE DAY TIME HIGH TEMPERATURES ACROSS THE AREA.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. EXPECT
ABOVE AVERAGE TEMPERATURES ACROSS THE AREA THROUGH THE PERIOD.

EXPECT AFTERNOON THUNDERSTORMS TO RETURN BY WEDNESDAY AND CONTINUE
THROUGH THE END OF THE WEEK AS MONSOON MOISTURE MOVES BACK INTO
THE AREA.

.SPOTTER INFORMATION STATEMENT...

WE ASK TRAINED SPOTTERS AND CITIZENS TO REPORT SIGNIFICANT
WEATHER CONDITIONS WHEN IT IS SAFE TO DO SO. THESE CONDITIONS MAY
INCLUDE HAIL...TORNADOES...STRONG WIND...DUST STORMS...SNOWFALL...
EXTREME COLD TEMPERATURES...FREEZING RAIN OR HEAVY RAIN...DENSE
FOG...AND FLOODING OR ICE JAMS. INFORMATION ABOUT THESE HAZARDOUS
CONDITIONS SHOULD BE CALLED INTO YOUR NATIONAL WEATHER SERVICE
OFFICE IN POCATELLO USING THE 1-800 SEVERE WEATHER HOTLINE...OR
208-233-0834.

Nearby

Red Flag Warnings in Idaho, 2013Every red flag warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.